HELP! Weight Gain from Psychiatric Medication

  • Dec 07, 2011 9:50 PM GMT
    Hi, I'm new here, been lurking around for a while but just decided to join. I'll get my profile in order once finals are over.

    Basically I have Bipolar Type II, paranoid personality disorder and the typical anxiety that comes along with the two. I tried really hard, but unfortunately I didn't do so well this last summer and I was put on a new, stronger medication plan. I am currently taking;

    Nardil (an MAOI)
    Serouquel XR (antipsychotic)
    Lithium (mood stabalizer)

    I also am prescribed Xanax as needed but only take it when I have a disabling panic attack, which luckily only happens about once a month now. Additionally, I underwent 3 rounds of ECT but I don't think I'm gonna do anymore because the memory issues suck.

    Anyways I've always been a very thin person, mainly because I'm a huge runner. In high school I did cross country, indoor, and spring track, so running has basically been my life. I also eat pretty healthy. I'm not a freak about it, but I generally eat what the average person would consider a healthy diet.

    However, this new medication plan has been causing extreme weight gain, mostly in my belly/gut area. I've gained about 30 pounds in three months without changing my diet and running 2 miles a day. (I would do more but senior year of college has been crazy busy).

    I'm not sure which medication above is causing the problem, but I'm sure it's likely a combination of the three. I don't think the ECT or Xanax would be causing this.

    I look very strange because my belly is huge but the rest of me is almost emaciated. I almost look pregnant and it is very embarrassing. Does anyone have any experience with these medications (or other meds) causing severe weight gain? Do you know of any thing that can help? I'm not an expert on working out, but is there anything specific I can do to make the weight gain go to other parts of my body? I asked my doctor and he had no clue., he just told me weight gain is a common side effect of many psychiatric drugs.

    Please help. This is very embarrassing for me. I'm trying to get better mentally but this is really making it difficult. Thanks

  • Dec 07, 2011 9:52 PM GMT
    Please don't immediately write me off as a troll. I'll get my profile together once i'm not so busy. I promise!
  • Posted by a hidden member.
    Log in to view his profile

    Dec 07, 2011 11:16 PM GMT
    Im sorry that you have to deal with that, BP is a devastating illness. It seems to me that you cope fairly well as your in your senior year of college. That's certainly a great accomplishment that most in your position won't be able to achieve.

    As far as the weight gain, I know with Seroquel XR, its almost a given. although it usually is not as severe as you say yours is unless you develop metabolic issues. Im not really familiar with the weight effects of Nardil. All I know is its a non selective MAOI that come with quite a few dietary restrictions. Both Lithium and Nardil have side effects listed as both weight loss and gain.

    Have you spoken to your Dr. about your concerns? Their are other drugs you can switch to that have less weight gain. But if your stable now, the risks will outweigh the benefits. Have you been to a nutritionist, that may help? I'm not a doctor so this is just my advice.

  • Posted by a hidden member.
    Log in to view his profile

    Dec 08, 2011 12:19 AM GMT
    Serouquel XR is definitely your culprit!
  • Posted by a hidden member.
    Log in to view his profile

    Dec 08, 2011 12:49 AM GMT
    Look, since you're concerned about weight gain and metabolism, you should consult with an endocrinologist as that is their specialty. Second, you should ask your psychiatrist about adding Adderal ER to your regimen as it will curb your appetite (although the bp might make it inadvisable).

  • Posted by a hidden member.
    Log in to view his profile

    Dec 08, 2011 1:55 AM GMT
    The Seroquel XR should even off after a while and you may start losing weight. If you only have been on it for 3 months then give it more time. You do have the option of switching meds, but you are limited as the many drugs are contraindicated with the Nardil. Have you been getting blood work done to check for any changes, such as a lipids panel?

  • Dec 08, 2011 5:00 AM GMT
    Thanks for all the replies. I made an appointment to see a nutritionist, hopefully they will have some experience with medication-related weight gain.

    Again, does anyone know if there are any exercise plans that can help redistribute weight more evenly around the body? I wouldn't mind the weight gain half as much if it didn't all concentrate around my belly. I look like one of those malnourished African kids you see on those Save the Children commercials.